Deadly day: 3 fatal overdoses in 24 hours

Three people died and at least three others suffered overdoses Monday after taking potentially tainted street drugs, Ottawa paramedics say.

Early Monday morning, a man in his 20s was pronounced dead in a downtown apartment.

Then, just before 8 a.m., two men were found in cardiac arrest at a home south of Manotick. A man in his 20s was resuscitated at the scene and taken to hospital in stable condition, but a man in his 40s who was rushed to hospital in critical condition later died, paramedics confirmed Tuesday.

Around 9 p.m., another man was found dead in an apartment near Baseline Road and Woodroffe Avenue.

Two more patients, one found downtown and one in the Bayshore area, were revived with naloxone, an antidote that can reverse the effects of an opioid overdose. Both were transported to hospital in serious condition.

Paramedic service spokesperson Marc-Antoine Deschamps said he was surprised by the sudden spike in overdoses.

"Opoid overdoses in Ottawa aren't infrequent. They happen regularly. Overdoses in general happen several times daily, but to have that number and that severity in that short period, that's unusual," Deschmaps said.

He's warning drug users to be aware of potentially fatal opioids contaminating heroin, cocaine and methamphetamines.

Dark blue heroin

Wendy Muckle, the executive director of Ottawa Inner City Health, said the agency started to hear about a bad batch of dark blue heroin late last week, and the problem seems to have spread to the crack cocaine supply over the weekend.

Muckle said a spike in overdoses like this is common as the month draws to a close.

"It is not uncommon for us to see it just before the welfare and disability cheques come out. This is usually drugs that are being fronted, so people are getting drugs and owing people money, and they are often not very good quality," Muckle explained.

Michel Aspirot/CBC

Ottawa police said they're investigating the incidents, but cocaine and fentanyl may have been involved.

Police and paramedics are reminding people that street drugs can contain lethal amounts of fentanyl or other powerful opioids that are very difficult to detect.